Kansas, 2005

Winter Weather in Kansas, February 6 to 7, 2005

February 6 to 7, 2005 · NWS TOP · 17 events in 17 counties and zones

freezing rain and freezing drizzle created very hazardous driving conditions. Numerous accidents and some injuries (indirect) were reported.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A mixture of snow...sleet...freezing rain and freezing drizzle created very hazardous driving conditions. Numerous accidents and some injuries (indirect) were reported. Snowfall totals were generally in the range of one to three inches while ice accumulation was less than a tenth of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 6, 4:35 PM CST, 25 minutes earlier.

Area forecast discussion, Feb 6, 4:35 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
435 PM CST SUN FEB 6 2005

.DISCUSSION...

MAIN FORECAST CHALLENGES ARE PRECIP CHANCES/TYPES/AMOUNTS TONIGHT
THROUGH TUESDAY NIGHT.

AFTERNOON WATER VAPOR IMAGERY SHOWING SEVERAL IMPRESSIVE UPPER LEVEL
WAVES IN THE CENTRAL AND EASTERN CONUS...IN WESTERN
KANSAS...SOUTHEASTERN NEW MEXICO...SOUTHWESTERN CALIFORNIA...AND
NORTHWESTERN WASHINGTON STATE. LARGE PRECIP SHIELD MOVED THROUGH THE
AREA THIS MORNING WITH INITIAL WAVE WITH MORE SHOWERY TYPE
PRECIPITATION RECENTLY FROM SOUTHWEST KANSAS THROUGH THE CWA.
DEFORMATION PRECIP BAND STILL GOING FROM SOUTH CENTRAL NEBRASKA INTO
NORTHEASTERN NEBRASKA WITH COLD FRONT SURGING SOUTH INTO CENTRAL
KANSAS.

WESTERN KANSAS WAVE SLOWLY WORKS ITS WAY NORTHEAST ACROSS THE
NORTHERN PORTIONS OF THE STATE TONIGHT WITH NEW MEXICO WAVE PUSHING
NORTHEAST INTO SOUTHEASTERN KANSAS. MODELS ALSO KEEP 700MB TROF AND
MID LEVEL DEFORMATION AXIS IN THE NORTHERN COUNTIES. HAVE KEPT
LIKELY TO CATEGORICAL POPS IN THIS AREA WITH LESS VALUES TO THE
SOUTH. EXPECT PRECIP TYPE TRANSITION ZONE TO SLIDE SOUTHEAST INTO
THE CENTRAL COUNTIES BY DAWN. LOOKS AS THOUGH FORCING WON/T BE NEAR
AS STRONG AS EARLIER TODAY SO PRECIP RATES/AMOUNTS WONT BE AS HIGH.
IN COMBINATION WITH WARM AND WET GROUND...NOT EXPECTING ANY
SIGNIFICANT SNOW TOTALS. MODELS ARE KEEPING A WARM NOSE A FEW
THOUSAND FEET UP AS THE TRANSITION OCCURS WHICH SUGGEST SEVERAL
HOURS OF SLEET/FREEZING RAIN POSSIBILITY...BUT WITH AMOUNTS AND
GROUND CONDITIONS AGAIN IN MIND...DON/T THINK THERE WILL BE ENOUGH
FOR TOO MANY PROBLEMS.

MID LEVEL TROF/DEFORMATION ZONE TO SLOWLY WORK OFF MONDAY BUT STILL
MAY BE ENOUGH FOR SOME LIGHT PRECIP. TEMPS WILL STRUGGLE TO RISE
MUCH WITH COLD AIR DEEPENING AND NO INSOLATION.

MODELS COMING INTO BETTER AGREEMENT WITH THE NORTHWEST CONUS WAVE
SLIDING INTO THE AREA LATE MONDAY AND EXITING TUESDAY
EVENING. PRETTY STRONG MID LEVEL BAROCLINIC ZONE OVER THE AREA AS IT
COMES THROUGH SO PRECIP LOOKING A DECENT BET AND KEPT HIGH CHANCE TO
LIKELY POPS GOING. 850-925MB WINDS STILL TRYING TO COME AROUND TO
THE SOUTH TO VARYING DEGREES BUT THINK THIS IS OVERDONE. COLD AIR
PUSHES ALL THE WAY THROUGH BY LATE TUESDAY NIGHT AND BRINGS ALL
PRECIP TO SNOW. SYSTEM SPEED STILL FAIRLY QUICK SO LIGHT AMOUNTS
STILL SEEMING REASONABLE. STILL APPEARS TO BE A THREAT OF DRIZZLE
MONDAY NIGHT WITH LOW LEVEL ISENTROPIC LIFT INCREASING AHEAD OF THE
SYSTEM.

REMAINDER OF THE WORK WEEK LOOKING DRY WITH SURFACE HIGH SLOWLY
MOVING THROUGH. MODELS CONTINUE THEIR DIFFERENCES WITH THE NEXT
SOUTHERN STREAM WAVE MOVING NORTHEAST OUT OF WESTERN MEXICO...BUT
SEEMS TO BE ENOUGH OF A CONCERN FOR SOME SMALL POPS SATURDAY AND
SATURDAY NIGHT. AS FOR TEMPERATURES...AGAIN SLOWED WARMING TREND
DOWN A BIT WITH SOME SNOW COVER POSSIBLE EARLY ON AND THE SLOWER
ANTICYCLONE PROGRESSION...BUT STILL EXPECT NEAR NORMAL TEMPS BY
FRIDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

65
Hazardous weather outlook, Feb 6, 4:40 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
440 PM CST SUN FEB 6 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-052100-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
440 PM CST SUN FEB 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

RAIN WILL TRANSITION TO SNOW ACROSS NORTHCENTRAL AND PORTIONS OF
NORTHEAST KANSAS AS THE NIGHT PASSES. AROUND AN INCH OF SNOW IS
POSSIBLE NEAR THE NEBRASKA BORDER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW WILL BE POSSIBLE MONDAY...MAINLY IN THE MORNING HOURS.

THERE IS A CHANCE FOR FREEZING DRIZZLE ACROSS THE AREA MONDAY NIGHT.

ACCUMULATING SNOW IS POSSIBLE  FOR THE ENTIRE AREA TUESDAY AND
TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT THE TYPES OF PRECIPITATION THEY
RECEIVE AS WELL AS THE AMOUNTS THEY RECEIVE TO THE NATIONAL WEATHER
SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather. Local standard time, as filed.

Winter Weather, Brown

When
February 6, 5:00 PM CST to February 7, 8:00 AM CST
Where
Brown forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Winter Weather, Clay

When
February 6, 5:00 PM CST to February 7, 8:00 AM CST
Where
Clay forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Winter Weather, Cloud

When
February 6, 5:00 PM CST to February 7, 8:00 AM CST
Where
Cloud forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Winter Weather, Dickinson

When
February 6, 5:00 PM CST to February 7, 8:00 AM CST
Where
Dickinson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Winter Weather, Douglas

When
February 6, 5:00 PM CST to February 7, 8:00 AM CST
Where
Douglas forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Winter Weather, Geary

When
February 6, 5:00 PM CST to February 7, 8:00 AM CST
Where
Geary forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
February 6, 5:00 PM CST to February 7, 8:00 AM CST
Where
Jackson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Winter Weather, Jefferson

When
February 6, 5:00 PM CST to February 7, 8:00 AM CST
Where
Jefferson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Winter Weather, Marshall

When
February 6, 5:00 PM CST to February 7, 8:00 AM CST
Where
Marshall forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Winter Weather, Nemaha

When
February 6, 5:00 PM CST to February 7, 8:00 AM CST
Where
Nemaha forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Winter Weather, Ottawa

When
February 6, 5:00 PM CST to February 7, 8:00 AM CST
Where
Ottawa forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Winter Weather, Pottawatomie

When
February 6, 5:00 PM CST to February 7, 8:00 AM CST
Where
Pottawatomie forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Winter Weather, Republic

When
February 6, 5:00 PM CST to February 7, 8:00 AM CST
Where
Republic forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Winter Weather, Riley

When
February 6, 5:00 PM CST to February 7, 8:00 AM CST
Where
Riley forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Winter Weather, Shawnee

When
February 6, 5:00 PM CST to February 7, 8:00 AM CST
Where
Shawnee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Winter Weather, Wabaunsee

When
February 6, 5:00 PM CST to February 7, 8:00 AM CST
Where
Wabaunsee forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Winter Weather, Washington

When
February 6, 5:00 PM CST to February 7, 8:00 AM CST
Where
Washington forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437602, 5437603, 5437604, 5437605, 5437606, 5437607, 5437608, 5437609, 5437610, 5437611, 5437612, 5437613, 5437614, 5437615, 5437616, 5437617, 5437618.